Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 230, NWS Dodge City, KS

July 21, 1997Grant County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 21, 1997, 7:19 PM CDT for Grant County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 1997, 7:19 PM CDT (00:19 UTC)
Expired
Jul 21, 1997, 7:50 PM CDT
In force
31 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Grant County, KS

The radar

The Dodge City radar (KDDC), 120 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.3 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1997-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1302 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1997-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1302 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
1277 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 220018 RRA
SVRDDC
KSC067-220050-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
719 PM CDT MON JUL 21 1997

* SEVERE THUNDERSTORM WARNING FOR
  EXTREME SOUTHEASTERN GRANT COUNTY IN SOUTHWESTERN KANSAS

* UNTIL 750 PM CDT
 
* SOME LOCATIONS AFFECTED
  RURAL RESIDENTS OF EXTREME SOUTHEASTERN GRANT COUNTY

* AT 717 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 5 MILES SOUTH OF RYUSD MOVING SOUTH AT 7 MPH.

THIS STORM WILL LIKELY PRODUCE HAIL IN EXCESS OF 1 INCH AND WIND
SPEEDS GREATER THAN 55 MPH.  TAKE ACTION NOW TO PROTECT YOURSELF AND
YOUR PROPERTY.  MOVE INDOORS AND STAY AWAY FROM WINDOWS.

STOUT/SEARCY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:05 PM CDT, 4 hours 14 minutes earlier.

Area forecast discussion, Jul 21, 3:05 PM CDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
305 PM CDT MON JUL 21 1997

...FORECAST CHALLENGES INCLUDE CHANCES FOR TSRA TONIGHT AND AGAIN
LATE TUESDAY INTO TUESDAY NIGHT...

COLD FRONT HAS MADE IT MUCH FURTHER SOUTH THAN EXPECTED TDA. DWPTS
IN THE LOWER 70S POOLING BEHIND IT...COMBINED WITH SEVERAL OUTFLOW
BOUNDARIES OVER THE REGION IS LEADING TO QUITE BIT OF TSRA
ACTIVITY OVER THE CWA THIS AFTN. QUESTION THEN BECOMES HOW LONG
INTO THE EVENING HOURS IT WILL CONTINUE AND WHERE IT WILL PROPAGATE.
WEAK NNW FLOW ON THE ORDER OF 15 KTS MAY NOT BE ENOUGH TO
ORGANIZE SYSTEM INTO AN MCS...BUT THIS...AS WELL AS SE LL FLOW
SHOULD KEEP BOOMERS PUSHING SE. LAST NIGHT THERE WAS ALSO LIMITED
FORCING AND STUFF LASTED INTO THE MORNING. ATTM THINK I/LL GO WILL
GO 40 POPS WEST AND 60S EAST...AND NO TEMPORAL QUALIFIER.

NEXT PROBLEM IS ANOTHER VORT WHICH DEVELOPED OVER SE CWA LAST NIGHT
AND SPINS THERE STILL. AIRMASS IS STILL QUITE MOIST...FEED BY BY
SLOWLY SHEARING TROPICAL PLUME WITH H7 DWPTS +6 TO +8. MODELS
WANT TO PUSH IT SE...BUT IT IS ALREADY MUCH FURTHER NORTH THAN
PROGGED. CONVECTION SHOULD INITIATE NEAR THIS CENTER OF THIS
FEATURE...WITH VERY HVY RAINS POSSIBLE. MAY NEED FFA...AND HARDER
WORDING SE IF IT DOESN/T LOOK LIKE ITS GOING TO MOVE NEXT HR OR SO.

MODELS INSIST THAT WEAK MINOR WAVE WILL BE WELL GONE BY TMRW...WITH
MASSIVE NVA ALOFT. COOL POOL WITH TDA/S CONVECTION SHOULD KEEP
BOUNDARY OVER ERN CWA. THUS...DESPITE LACK OF FORCING...AND A
REAL LACK OF LL MODEL MIXR CONVERGENCE...THERE SHOULD BE CONVECTION
ALONG THE BOUNDARY TMRW. THINKING 40 POPS EAST AND 30 WEST. HIGHS
NEAR MOS WEST AND 3 TO 5 BELOW EAST.

WILL KEEP 30 POPS OVERNIGHT TUESDAY AND DRY THINGS OUT ON
WEDNESDAY AS AVN ROLLS THE H5 RIDGE ON TOP OF US...THOUGH BULK
OF MIXED LAYER MAY COME OUT NORTH...SO WON/T GO HOG WILD WITH HIGHS.

DDC 066/090 068/092 067 543
GCK 065/091 066/093 066 543
EHA 064/093 064/095 064 432
LBL 068/092 065/095 065 543
HYS 071/088 069/092 068 643
P28 091/070 072/095 072 743

MCAVOY

In the hours before

Local storm report, Jul 21, 3:32 PM CDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT...ADDITIONAL REPORTS
NATIONAL WEATHER SERVICE  DODGE CITY KS
332 PM CDT MON JUL 21 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1058 PM    1 NE KINGSDOWN            KS   WIND DAMAGE
07/20/97   FORD                           1/2 MILE STRETCH OF POWER
                                          POLES BLOWN DOWN

1058 PM    2 NE KINGSDOWN            KS   WIND DAMAGE
07/20/97   FORD                           SPRINKLER IRRIGATION
                                          SYSTEM OVERTURNED

1105 PM    5 SE FORD                 KS   HAIL
07/20/97   FORD                           HAIL OF UNKNOW SIZE BROKE
                                          OUT WINDOW

1113 PM    5 W BUCKLIN               KS   WIND DAMAGE
07/20/97   FORD                           4 INCH DIAMETER TREE
                                          LIMBS BLOWN DOWN.

HUTTON
Local storm report, Jul 21, 3:33 PM CDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT...ADDITIONAL REPORTS
NATIONAL WEATHER SERVICE  DODGE CITY KS
332 PM CDT MON JUL 21 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1058 PM    1 NE KINGSDOWN            KS   WIND DAMAGE
07/20/97   FORD                           1/2 MILE STRETCH OF POWER
                                          POLES BLOWN DOWN

1058 PM    2 NE KINGSDOWN            KS   WIND DAMAGE
07/20/97   FORD                           SPRINKLER IRRIGATION
                                          SYSTEM OVERTURNED

1105 PM    5 SE FORD                 KS   HAIL
07/20/97   FORD                           HAIL OF UNKNOW SIZE BROKE
                                          OUT WINDOW

1113 PM    5 W BUCKLIN               KS   WIND DAMAGE
07/20/97   FORD                           4 INCH DIAMETER TREE
                                          LIMBS BLOWN DOWN.

HUTTON
Local storm report, Jul 21, 3:36 PM CDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT...ADDITIONAL REPORTS...CORRECTED
NATIONAL WEATHER SERVICE  DODGE CITY KS
336 PM CDT MON JUL 21 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1058 PM    1 NE KINGSDOWN            KS   WIND DAMAGE
07/20/97   FORD                           1/2 MILE STRETCH OF POWER
                                          POLES BLOWN DOWN

1058 PM    2 NE KINGSDOWN            KS   WIND DAMAGE
07/20/97   FORD                           SPRINKLER IRRIGATION
                                          SYSTEM OVERTURNED

1105 PM    5 SE FORD                 KS   HAIL
07/20/97   FORD                           HAIL OF UNKNOWN SIZE BROKE
                                          OUT WINDOW

1113 PM    5 W BUCKLIN               KS   WIND DAMAGE
07/20/97   FORD                           4 INCH DIAMETER TREE
                                          LIMBS BLOWN DOWN.

HUTTON

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.